Paracetamol is a painkilling (analgesic) medicine available over-the-counter without a prescription.
Paracetamol can be used to:
Paracetamol is available as:
Some types of paracetamol, such as liquid forms of paracetamol, are aimed specifically at children.
Paracetamol is sold by a range of manufacturers, under many different brand names. In some countries, paracetamol is known as acetaminophen.
In some products, paracetamol is combined with other ingredients. For example, it may be combined with a decongestant (a type of medicine that provides short-term relief for a blocked nose) and sold as a cold and flu remedy.
Paracetamol may also be combined with other painkillers in medicines, such as:
The packaging should state whether a product contains paracetamol or not, and how much. This will usually be in milligrams (mg). For example, one paracetamol tablet may contain 500mg of paracetamol.
Paracetamol works as a painkiller by affecting chemicals in the body called prostaglandins. Prostaglandins are substances released in response to illness or injury. Paracetamol blocks the production of prostaglandins, making the body less aware of the pain or injury.
Paracetamol reduces temperature by acting on the area of the brain responsible for controlling temperature.
Paracetamol should be used with caution by those with liver problems, kidney problems, or alcohol dependence. Read more about special considerations for paracetamol.
Side effects are rare but can include a rash or swelling. Read more about side effects of paracetamol.
Paracetamol may interact with some other medicines, including some medicines taken to treat cancer or epilepsy. Read more about paracetamol interactions.
Babies and children can be given paracetamol to treat fever or pain if they are over two months old.
For example, one dose of paracetamol may be given to babies who are two or three months old if they have a high temperature following vaccinations. This dose may be repeated once after six hours.
High doses of paracetamol (500mg or more) are not licensed for children under 16 years old and should not be given to children under 12 years old.
Check the packet or patient information leaflet to make sure that the medicine is suitable for children and to find out the correct dose. When paracetamol is given to babies or children, the correct dose may depend on:
If your baby’s or child’s high temperature does not get better, or they are still in pain, speak to your GP or call NHS 111.
In this section you can view the products we have specially selected and recommend for the range of different conditions. Click on the link to explore the products for each joint. Follow the link to find how to use each product is used, how it works and what to do if the problem does not resolve. To purchase the item please follow the links to the associated web site.
Ideal for moderate to severe ACL and/or PCL, MCL and LCL instabilities. The Legend™ gives excellent support for alpine skiing and features a non-chip outer covering which is safe for salt and freshwater activities, making this knee brace ideal for waterskiing.